MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH 2.8MM THREADED DRILL GUIDE

OBERDORF SYNTHES PRODUKTIONS GMBH 2.8MM THREADED DRILL GUIDE
Catalog Number 323.027
Medical Device Problem Codes Break (1069); Entrapment of Device (1212); Device-Device Incompatibility (2919)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/15/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that during an open reduction internal fixation (orif) surgery due to a proximal tibia fracture on (b)(6) 2019, the tip of the locking compression plate (lcp) drill sleeve was broken and remained inside the patient's body.The issue happened when an unknown locking compression metaphyseal plate was used to fix the posterior side of the proximal tibia.At that time, the thin portion of the plate was slightly bent.Then, the surgeon tried to attach the lcp drill sleeve to a hole on the bent portion of the plate, but it was unsuccessful.Thus, the surgeon had to stop doing it, inserted and fixed the unknown screws on the other holes.Then, when the surgeon tried to attach the drill sleeve to the affected hole, it was successful this time.An x-ray was taken shortly after the surgery, but the surgeon failed to recognize that there was a broken piece left in the patient's body.Eventually, when the surgeon checked again the x-ray, the surgeon found out that a broken piece of the drill sleeve was remained in the patient's body.On (b)(6) 2019, the patient underwent a re-operation to remove the broken piece/s of the drill sleeve.The procedure was successfully completed within 48 minutes.There was no surgical delay reported.Patient status was good.The surgeon assumed that the drill sleeve broke and fell into the body when he had difficulty attaching it to the affected hole at the bent portion of the plate.However, the surgeon commented that bending of the plate was done properly, thus, this was not the cause of the issue.The sleeve was attached to the plate using two fingers, thus, no excessive force was applied to the guide sleeve at that time.Concomitant devices reported: unknown tibial plate (part # unknown, lot # unknown, quantity 1), unknown screws (part # unknown, lot # unknown, quantity unknown).This report is for one (1) 2.8mm threaded drill guide.This is report 1 of 1 for (b)(4.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Visual investigation: a piece at the grooved conical tip of the lcp drill sleeve is broken off as complained.The rest of the instrument is in used but still in good condition.Dimensional inspection: target dimension of outside diameter 5.40 +/- 0.10 mm actual dimension of outside diameter 5.41 mm / pass target dimension of bore diameter 2.85 0/+0.10 mm actual dimension of bore diameter 2.90 mm / pass document/specification review: the manufacturing review shows that the production procedures were according to the specifications and there were no issues that would contribute to this complaint condition.Conclusion: the received condition agree with the complaint description and the complaint therefore is confirmed.No manufacturing related issues that would have contributed to this complaint were found.The exact root cause of this event cannot be determined but the most probable reason is mechanical overloading.Based on the investigation findings, it has been determined that no corrective and/or preventative action is appropriate.Device history lot part: 323.027 lot: 2243441 manufacturing site: bettlach release to warehouse date: 14.Mar.2007 the device history record shows this lot was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all dimensional, visual and material hardness criteria at the time of release with no issues documented during the manufacturing process.Review of the device history record showed that there were no issues during the manufacture of this product which would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
2.8MM THREADED DRILL GUIDE
Common Device Name
GUIDE
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key8304828
Report Number8030965-2019-60630
Device Sequence Number1148021
Product Code FZX
UDI-Device Identifier07611819245907
UDI-Public(01)07611819245907
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number323.027
Device Lot Number2243441
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/28/2019
Initial Date Received by Manufacturer 01/16/2019
Supplement Date Received by Manufacturer02/27/2019
Initial Report FDA Received Date02/05/2019
Supplement Report FDA Received Date03/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR